Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
Nursing math & unit conversions
Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Write the given quantity with its unit and the unit you want.
Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
Check the direction: a smaller unit gives a bigger number.
Round only the final answer, to the precision the question names.
2Practice problems
1.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: rarely moist; activity: walks occasionally; mobility: very limited; nutrition: very poor; friction and shear: potential problem. Find the Braden total B.
6–23
B =
2.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). The team aims for a mean arterial pressure of at least 65 mmHg. A patient’s systolic pressure is 103 mmHg. Using MAP = (SBP + 2·DBP)/3, what is the lowest diastolic pressure DBP that still gives a MAP of 65 mmHg?
MAP 65 mmHgSBP 103 mmHg
DBP = mmHg
3.Arterial blood gas interpretationMedium
A practice gas shows PaCO₂ 76 mmHg (10.1 kPa). Use the rule that in chronic respiratory acidosis HCO₃⁻ rises by 3.5 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.
A practice gas shows a metabolic acidosis: pH 7.34, PaCO₂ 31 mmHg (4.1 kPa), HCO₃⁻ 16 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.
pH 7.34PaCO₂ 31 mmHg (4.1 kPa)HCO₃⁻ 16 mmol/L
1appropriate compensation
2added respiratory acidosis
3added respiratory alkalosis
5.Nursing fundamentalsMedium
While being helped to eat, a patient with dysphagia coughs and their voice sounds wet and gurgly. What should the nurse do?
AFeed more quickly so the meal is finished before they tire
BStop feeding and report for a swallowing assessment
CGive a drink of water to wash the food down
DLie the patient flat to rest
6.Nursing fundamentalsHard
A patient who now lacks capacity made a valid, applicable advance decision refusing a specific life-sustaining treatment. What should staff do (England and Wales)?
AAsk the family to overrule it
BGive the treatment because the patient cannot decide now
CIgnore it, because only verbal wishes count
DFollow the advance decision and not give that treatment
7.Nursing math & unit conversionsMedium
Practice exercise (made-up values, not clinical guidance). A dose calculation for a small injection gives 0.14556 mL. The rule in this exercise is that volumes below 1 mL are rounded to the nearest hundredth of a mL. What value x do you record?
0.14556 mL
x = mL
8.Nursing math & unit conversionsHard
Practice exercise (made-up values, not clinical guidance). An infusion delivers 1.5 mg/h. Express this dose rate D in mcg/min. Round to one decimal place.
1.5 mg/h1 mg = 1000 mcg1 h = 60 min
D = mcg/min
3Solutions
1.Clinical assessment scores
Answer: B = 16
Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.
Score each subscale
sensory perception: no impairment → 4
moisture: rarely moist → 4
activity: walks occasionally → 3
mobility: very limited → 2
nutrition: very poor → 1
friction and shear: potential problem → 2
Add
Braden total = 4 + 4 + 3 + 2 + 1 + 2 = 16
Answer
B = 16
2.Clinical assessment scores
Answer: DBP = 46 mmHg
Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.
Rearrange
DBP = (3·MAP − SBP)/2
Substitute
DBP = (3·65 − 103)/2 = 92/2 = 46 mmHg
Answer
DBP = 46 mmHg
3.Arterial blood gas interpretation
Answer: HCO₃⁻ = 36.6 mmol/L
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Change in PaCO₂
|76 − 40| = 36 mmHg → 3.6 × 10 mmHg
Expected HCO₃⁻
HCO₃⁻ = 24 + 3.5·3.6 = 36.6 mmol/L
Answer
HCO₃⁻ = 36.6 mmol/L
4.Arterial blood gas interpretation
Answer: appropriate compensation
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Expected PaCO₂
1.5·16 + 8 = 32 → 30–34 mmHg
Compare
measured: 31 mmHg → appropriate compensation
Answer
appropriate compensation
5.Nursing fundamentals
Answer: B · Stop feeding and report for a swallowing assessment
Why this is the answer
Coughing, choking and a wet voice during meals suggest food or drink is entering the airway. Feeding stops, the patient sits upright and a speech and language therapist assesses them.
Answer
B · Stop feeding and report for a swallowing assessment
6.Nursing fundamentals
Answer: D · Follow the advance decision and not give that treatment
Why this is the answer
A valid and applicable advance decision has the same effect as a refusal by a patient with capacity. Refusals of life-sustaining treatment must be written, signed, witnessed and state that they apply even if life is at risk.
Answer
D · Follow the advance decision and not give that treatment
7.Nursing math & unit conversions
Answer: x = 0.15 mL
Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.
Digit in the hundredths place
0.14556 → 4
Only the next digit decides
0.14556 → 5
5 is 5 or more, so round 4 up.
The digits after it (56) are ignored: round once, never step by step.
Round
x = 0.15 mL
Answer
x = 0.15 mL
8.Nursing math & unit conversions
Answer: D = 25 mcg/min
Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.